My boyfriend is type 1 diabetic and has been since he was 6. He is now 32. Unfortunately he consistently has lows and does not have the warning signs anymore. Lately he is having muscle spasms in his arms and legs when his sugars are extremely low. I don't believe it to be seizures for he is still conscious and remembers it happening. However at the time when this is happening he isn't withit enough to be able to help himself with his sugars. I haven't heard of this as a symptom of low blood sugar have any of you? Any suggestions?
when i said muscle spasm I didn't mean charlie horse I meant like involuntary jerking of his arms and legs. He checks his sugars constantly i don't know how he drops so quickly. When we are together I don't worry as much about his sugars because I can always tell when he is getting low and can get him to drink a soda or something to bring him back up. Another problem I am finding is that once he has been low he feels like crud and it is difficult to get him to eat because he feels ill. It isn't always easy to get him to drink a soda or juice to get him alert again either sometimes he fights me on it.
MindyD, Your boyfriends LOWs are a big concern. I don't feel lows and it has just about killed me, to tell you the truth it has probably cost me some very needed brain cells. Have your boyfriend test his bloodsugar on a regular basis and Very Important *before he goes to bed* I will not go to bed unless my bloodsugar is above 160. Yes, I know that is high, but I want to wake up in the morning. It is better to die 10 years before my lifespan of 78 because of high blood sugars than to DIE TODAY OF A LOW BLOOD SUGAR. (eat that night time snack)
Oh, the muscle cramp thing. Yes, I think every diabetic has that problem. There are a lot of non-diabetics that have that problem also. When a "charlie horse" gets my leg in a cramp I quickly jump out of bed and put the foot of the leg that is cramping on the floor and apply as much pressure or body weight on that foot as possible. This always makes my muscle spasms go away. Then I "walk it off" to get my muscle back in shape or it will be weak for awhile.
Your boyfriend is fortunate to have you to help him through these difficult experiences. I am not a doctor, just a parent of a type-1 teenager, but I do know that muscle spasms are typical of low-blood-sugar seizures. It sounds like he is having seizures, just not severe enough to lose consciousness.
You say he has been low consistently, but don't mention if he also swings high. If he is running more consistently low, he needs to talk to his endocrinologist as soon as possible to see about reducing his amounts of insulin, or tinkering with his schedule of shots. If he's not on a pump, he might want to consider going on one, because the proper use of a pump can often lead to more stable blood sugars.
Having consistent seizures/spasms is tremendously stressful for his body, and for you, too, I'm sure. He should get to his doctor and get professional help with this.
Good luck, and hang in there. I'm sure he can get a handle on this.
Your boyfriend's reactions are what we hear about a lot when folks write to us about lows. Many diabetics are somewhat combative when low, and the only reason I can figure out is that our brains are sort of functioning on instinct alone when low, and not very well at that. For all of our lives we have been taught not to eat sugar or drink sugary drinks, for we see this as "poison" that will cause our blood sugar levels to rise uncontrollably. So when it is offered when we are low, especially if we are unaware of being low (which is pretty common), our gut instinct is to refuse it. I am a long-time diabetic, and I can suggest that the very best way for my husband to approach me if he discovers me low is to keep a very calm voice, but to be authoritative. If he says very firmly, "You need to drink this" while handing me the juice or holding it for me to drink rather than asking me to test or asking me if I need some juice (neither of which will probably get a response), I am more likely to be obedient. You may also want to try saying in the same no-nonsense (use your mother's tone of voice) voice: "If I am wrong, you can always test and take a little insulin to bring the levels down later on, but please humor me now." This works for me.
But I have known other women whose boyfriends or husbands just cannot be negotiated with. In that case, you have to try, but don't take his disagreeableness personally, for he cannot help it at the time. It is not a personal thing. If you are unable to get the juice into him, you may have to call 911. But usually, if you persist, you can get him to cooperate. Just TELL him firmly that he needs to drink it. Don't ask. TELL HIM.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.